Volume et courbure totale pour les hypersurfaces de l'espace euclidien  [ Volume and total curvature for hypersurfaces of euclidean space ]
Annales de l'Institut Fourier, Volume 54 (2004) no. 3, p. 733-771

We study higher dimensional analogues of Burago’s inequality A(S)R 2 T(S), where S is a closed surface C 2 immersed in 3 , A(S) is the area and T(S) is the total curvature. We construct an explicit example showing that an analogous inequality of the form vol (M)C n R n T(M), with C n >0 a constant, cannot hold for an arbitrary closed C 2 immersed hypersurface M of n+1 , n3. Nonetheless, we exhibit a sufficient condition on the Ricci curvature of M which ensures the inequality in dimension n=3. In arbitrary dimension, we prove a semi- local inequality bounding the volume of a compact set KM by the total curvature of some open set U containing it, under the assumption that the Gauss-Kronecker curvature does not vanish on U. We prove various other inequalities having an isoperimetric flavour and show that they are optimal. We also prove a “reverse” isoperimetric inequality holding in constant curvature spaces.

Nous étudions des analogues en dimension supérieure de l’inégalité de Burago A(S)R 2 T(S), avec S une surface fermée de classe C 2 immergée dans 3 , A(S) son aire et T(S) sa courbure totale. Nous donnons un exemple explicite qui prouve qu’une inégalité analogue de la forme vol (M)C n R n T(M), avec C n >0 une constante, ne peut être vraie pour une hypersurface fermée M de classe C 2 dans n+1 , n3. Nous mettons toutefois en évidence une condition suffisante sur la courbure de Ricci sous laquelle l’inégalité est vérifiée en dimension n=3. En dimension arbitraire, nous obtenons une inégalité similaire à caractère semi-local qui majore le volume d’un compact K de M par la courbure totale d’un ouvert U qui le contient, sous l’hypothèse que la courbure de Gauss-Kronecker ne s’annule pas sur U. Nous présentons différentes autres inégalités impliquant la courbure totale et ayant un caractère isopérimétrique. Au passage, nous obtenons une inégalité isopérimétrique “inverse” valable dans les espaces à courbure constante.

DOI : https://doi.org/10.5802/aif.2032
Classification:  52A40,  53A07,  53C21
Keywords: hypersurfaces, total curvature, isoperimetrics inequalities
@article{AIF_2004__54_3_733_0,
     author = {Oancea, Alexandru},
     title = {Volume et courbure totale pour les hypersurfaces de l'espace euclidien},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {54},
     number = {3},
     year = {2004},
     pages = {733-771},
     doi = {10.5802/aif.2032},
     zbl = {1067.53002},
     mrnumber = {2097421},
     language = {fr},
     url = {http://www.numdam.org/item/AIF_2004__54_3_733_0}
}
Volume et courbure totale pour les hypersurfaces de l'espace euclidien. Annales de l'Institut Fourier, Volume 54 (2004) no. 3, pp. 733-771. doi : 10.5802/aif.2032. http://www.numdam.org/item/AIF_2004__54_3_733_0/

[Au] T. Aubin Nonlinear Analysis on Manifolds. Monge-Ampère Equations, Springer, Berlin, Grundlehren der Mathematischen Wissenschaften, Tome 252 (1982) | MR 681859 | Zbl 0512.53044

[BF] T. Bonnesen; W. Fenchel Theorie der konvexen Körper, Springer, Berlin, Erg. Math. u. ihrer Grenzgebiete 3, Tome No 1 (1934) | MR 344997 | Zbl 0008.07708

[BZ] Yu.D. Burago; V.A. Zalgaller Geometric Inequalities, Springer, Berlin, Grundlehren der Mathematischen Wissenschaften, Tome 285 (1988) | MR 936419 | Zbl 0633.53002

[Fe] H. Federer Curvature measures, Trans. AMS, Tome 93 (1959), pp. 418-491 | MR 110078 | Zbl 0089.38402

[H] C.C. Hsiung Some integral formulas for closed hypersurfaces, Math. Scand., Tome 2 (1954), pp. 286-294 | MR 68236 | Zbl 0057.14603

[RT] J. Rauch; B.A. Taylor The Dirichlet Problem for the multidimensional Monge-Ampère Equation, Rocky Mountain J. of Math., Tome 7 (1977), pp. 345-363 | MR 454331 | Zbl 0367.35025

[S] R. Sacksteder On hypersurfaces with no negative sectional curvatures, Amer. J. Math., Tome 82 (1960), pp. 609-630 | MR 116292 | Zbl 0194.22701

[Su] K. Sugahara Gap theorems for hypersurfaces in N , Hokkaïdo Math. J., Tome 14 (1985), pp. 137-142 | MR 798749 | Zbl 0585.53049